Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 197, NWS Twin Cities, MN

July 21, 2004Kandiyohi County, Renville County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2004, 6:48 PM CDT for Kandiyohi County, Renville County, Yellow Medicine County, Minnesota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2004, 6:48 PM CDT (23:48 UTC)
Expired
Jul 21, 2004, 7:45 PM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Kandiyohi County, MN, Renville County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 212348
SVRMPX
MNC067-129-173-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANDIYOHI COUNTY IN CENTRAL MINNESOTA
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA
  RENVILLE COUNTY IN CENTRAL MINNESOTA

* UNTIL 745 PM CDT

* AT 644 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 31 MILES
  NORTH OF OLIVIA...TO 12 MILES WEST OF OLIVIA...TO 6 MILES          
  SOUTHEAST OF CANBY...OR ALONG A LINE EXTENDING FROM 11 MILES       
  NORTHEAST OF WILLMAR...TO 12 MILES WEST OF OLIVIA...TO             
  24 MILES NORTHWEST OF MARSHALL...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE..
  CANBY.
  OLIVIA.
  WILLMAR.
  HANLEY FALLS.

LAT...LON 4531 9491 4493 9518 4477 9560 4470 9641
      4457 9541 4472 9533 4476 9479 4531 9484

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT WED JUL 21 2004

.DISCUSSION...
CLUSTER OF THUNDERSTORMS ACROSS SOUTHEASTERN ND APPEARS TO BE
ASSOCIATED WITH ZONE OF LOW LEVEL CONVERGENCE. NOT REALLY CONFIDENT
OF LATEST RUC SOLUTION...BUT CAN VISUALIZE THE CLUSTER EXPANDING
SOUTHEAST ON INFLOW SIDE OF COMPLEX AS CIN WEAKENS RAPIDLY THIS
AFTERNOON.  OVER REST OF CWA HAVE GONE WITH ISOLATED THUNDERSTORMS
THIS EVENING AS LOW CIN HIGH SFC BASED CAPE ENVIRONMENT CONDUCIVE
FOR CONVECTION...BUT LACK OF DECENT BOUNDARIES SUGGEST LACK OF
ORGANIZED CONVECTION...AND THE CONVECTION MAY BE VERY DIURNAL IN
NATURE.

AFTER TONIGHT FORECAST SIMPLIFIES AS BOTH 12Z ETA AND 12Z GFS
SIMILAR IN USHERING IN COOLER DRIER AIR WHICH LAST THROUGH THE BULK
OF THE SHORT TERM (THROUGH SATURDAY). NO MAJOR CHANGES FROM
PREVIOUS GRIDS IN THE THURSDAY THROUGH SATURDAY.

LONGER TERM...SUNDAY THROUGH WEDNESDAY
ENSEMBLE 850 MB TEMP ANOMS STILL SUGGEST SLIGHTLY COOLER THAN NORMAL
TEMPS INTO MONDAY..THEN SURFACE RIDGE STARTS TO SLIP EAST. 12Z UKMET
CONSISTENT WITH 00Z GFS FORMING AN UPPER LOW OVER THE HIGH PLAINS
AND MIGRATING IT EAST TOWARD MN BY TUESDAY. ENSEMBLE PRECIP PROBS
INCREASE A BIT BY WED OVER AREA BUT WILL HOLD OFF FOR NOW AND WAIT
FOR LATER RUNS.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

RJN/JPR
Hazardous weather outlook, Jul 21, 2:17 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 PM CDT WED JUL 21 2004

MNZ041-042-047>049-054>058-064-065-073-221100-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-POPE-REDWOOD-
RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
217 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EARLY THIS EVENING.

SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM SOUTH DAKOTA
THIS AFTERNOON...AHEAD OF A COOL FRONT. A FEW OF THESE
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BEFORE
DIMINISHING OR ENDING BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EARLY EVENING.

MNZ078-WIZ015-016-023>028-221100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-RUSK-ST CROIX-
217 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN AND A SMALL PART OF EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SCATTERED
THUNDERSTORMS COULD DEVELOP ALONG A LOW PRESSURE TROUGH MOVING
THROUGH THE AREA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL
WOULD BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ043>045-050>053-059>063-066>070-074>077-082>085-091>093-WIZ014-
221100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
FREEBORN-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MARTIN-MCLEOD-MILLE LACS-
MORRISON-NICOLLET-POLK-RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-STEELE-
WASECA-WASHINGTON-WATONWAN-WRIGHT-
217 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
AND SOUTH CENTRAL MINNESOTA AND A SMALL PART OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

In the hours before

Local storm report, Jul 21, 1:13 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     ZUMBROTA                44.29N 92.67W
07/21/2004                   GOODHUE            MN   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS 5TH STREET. 12 INCHES IN DIAMETER

&&

BVS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:25 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine50 min
Jul 21, 12:06 AM CDTSevere Thunderstorm WarningMPXNicollet, Sibley39 min
Jul 21, 12:26 AM CDTSevere Thunderstorm WarningMPXBrown, Redwood49 min
Jul 21, 1:01 AM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice59 min
Jul 21, 2:04 AM CDTSevere Thunderstorm WarningMPXGoodhue56 min
Jul 21, 4:44 PM CDTSevere Thunderstorm WarningMPXTodd46 min
Jul 21, 6:28 PM CDTSevere Thunderstorm WarningMPXChippewa32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.